Hail, Sherman
- When
- May 7, 9:12 PM MST
- Where
- Sherman County, 12 mi N of Goodland
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.524, -101.720
Quarter sized hail was also observed 11 miles north of Goodland around this time.
Later.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 7:32 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 832 PM MDT THU MAY 7 2009 .UPDATE... 821 PM MDT THU MAY 7 2009 CURRENT RADAR IMAGERY SHOWING NEARLY A REPEAT PERFORMANCE OF LAST NIGHT WITH CONVECTION ALREADY UNDERWAY ACROSS NORTHERN CWA. PRECIPITATION ONCE AGAIN SEEMS FOCUSED ALONG EDGE OF H7 THERMAL RIDGE IN AREA OF WAA. 310K SURFACES INDICATE THIS WILL SHIFT TO THE SOUTH OVERNIGHT AND THINK THIS LOOKS REASONABLE. PINNING DOWN AREA A BIT DIFFICULT AFTER 06Z BUT THINK SCATTERED POPS REASONABLE AT THIS POINT. BOTH NAM AND GFS SUGGEST SURGE OF HIGH THETA E AIR INTO SOUTHERN CWA BY 06Z...WITH CAPES AT H85 APPROACHING 1500 J/KG. WILL CONTINUE TO MONITOR AVAILABLE DATA TO SEE IF ADVECTION IS OCCURRING...BUT IF IT DOES WOULD EXPECT MUCH STRONGER STORMS AFTER MIDNIGHT. TOOK A FIRST STAB AT TD/WINDS OVERNIGHT BUT MUCH WILL DEPEND ON HOW FAST OR IF CONVECTION BECOMES ORGANIZED...AND WILL LIKELY REVISIT LATER. JRM && .DISCUSSION... 226 PM MDT THU MAY 7 2009 FORECAST PROBLEMS WILL BE CONTINUED PRECIPITATION CHANCES AND HOW MUCH TO COOL OFF THE TEMPERATURES THROUGH THE WEEKEND. SATELLITE CONTINUING TO SHOW A PROGRESSIVE/NEARLY ZONAL FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW PATTERN IS PRETTY COMPLICATED OVER THE PACIFIC WITH THREE SYSTEMS WITH NOT TOO MUCH DISTANCE BETWEEN THEM. GULF OF ALASKA TROUGH IS DIGGING SOUTH A LITTLE AND IS PUSHING SYSTEM INTO SOUTHWEST CANADA AND THE PACIFIC NORTHWEST. THIS WILL BE THE SYSTEM THAT PUSHES FRONT THROUGH THE AREA LATER TONIGHT INTO FRIDAY. AT JET LEVEL...THE GFS DID THE BEST ON THE JET THAT IS OVER THE NORTHERN PORTION OF THE COUNTRY. AT MID LEVELS...THEN NAM INITIALIZED THE BEST ON THE FEATURES/HEIGHT FIELD THAT IS NEAR THE PACIFIC NORTHWEST. AT LOW LEVELS...THE NAM/ECWMF WERE DOING THE BEST ON LOW LEVEL WINDS/PRESSURE FIELD. THE GFS/ECMWF DID BETTER ON LOW LEVEL TEMPERATURES THAN THE NAM/UKMET. EMBEDDED SHORTWAVE TROUGHS IN ZONAL FLOW MAKE FORECAST TEDIOUS AND UNCERTAIN. MODELS HAVE BEEN SLIGHTLY OFF ON DETAILS THE LAST TWO NIGHTS. WILL ONCE AGAIN GO WITH A BLEND OF MODELS AND PERSISTENCE. TONIGHT/FRIDAY...MAIN JET LOOKS TO STAY NORTH OF THE AREA TONIGHT. HOWEVER...THE GFS WANTS TO SNEAK IN SOME JET LIFT DURING THE MIDDLE OF THE NIGHT. MODELS STILL IN SOME DISAGREEMENT AS TO WHERE THE LIFT AND QPF WILL BE. SINCE LITTLE HAS CHANGED WITH THE PATTERN WILL WEIGHT HIGHER POPS IN THE NORTH AND EAST. MODELS...ESPECIALLY THE GFS AND ECMWF...AGREE IN DEVELOPING A LEFT REAR QUADRANT OF THE JET OVER/NEAR THE NORTHWEST CORNER OF THE FORECAST LATE IN THE AFTERNOON WHICH HAS BEEN THE CASE NOW FOR THE LAST COUPLE OF DAYS. LIFT AND MOISTURE IS ALONG THE WESTERN EDGE AND WILL EXPAND SLIGHT CHANCE POPS SLIGHTLY. NORTH TO NORTHEAST THROUGH THE DAY WITH INCREASING CLOUDS IN THE AFTERNOON. MODEL GUIDANCE SIMILAR AND WILL GO NEAR TO SLIGHTLY BELOW THE COOLEST. FRIDAY NIGHT/SATURDAY...MODELS ARE NEARLY THE SAME IN KEEPING THE LEFT REAR QUADRANT OF THE JET NEAR/OVER THE NORTHERN PORTION OF THE AREA DURING THE NIGHT. THE GFS IS THE FURTHEST NORTH AND LEAST FAVORABLE. BEST UPSLOPE/LOW LEVEL LIFT WILL BE ALONG THE SOUTHWEST AND WESTERN FRINGES. MID AND UPPER LIFT SEEMS TO BE UNORGANIZED BUT MAXED OVER THE SOUTHWEST HALF. WILL TEND TO KEEP THE HIGHER POPS THERE. THE GFS BRINGS THE LEFT REAR QUADRANT OF UPPER JET INTO THE NORTHWEST PORTION OF THE AREA IN THE AFTERNOON. HOWEVER...THE OTHER MODELS REMAIN TO THE NORTH. WEAK IF ANY LIFT DURING THE DAY WITH THE UPSLOPE DECREASING. WILL LEAVE SATURDAY DRY AT THIS TIME. WILL LINGERING CLOUD COVER AND UNFAVORABLE WINDS...WILL TEND TO GO TOWARD THE COOLER GUIDANCE. SATURDAY NIGHT/SUNDAY...MODELS HAVE BEEN CONSISTENT FOR THE LAST THREE DAYS WITH THE LIFT AND RESULTING QPF OVER THE AREA. AS A RESULT...RESULT RAISED POPS TO HIGH CHANCE DURING THE NIGHT AND KEPT SAME POPS FOR PREVIOUS FORECAST FOR SUNDAY. POSSIBLE THAT POPS COULD GO HIGHER FOR BOTH PERIODS. NEW NAM/MET IS RAISING AN INTERESTING QUESTION FOR SATURDAY NIGHT. IN SOME LOCATIONS IT TAKES THE TEMPERATURES DOWN INTO THE MIDDLE 30S. IF RIGHT...COULD SEE A MIXTURE OF PRECIPITATION. HOWEVER...AT THIS TIME THINKING IS THE NAM IS OVERDOING THE COLDNESS OF THE AIR MASS AND SHOULD JUST BE A COLD RAIN. THIS WILL CONTINUE TO BE WATCHED CLOSELY. TEMPERATURES ON SUNDAY SHOULD REMAIN ON THE COOL SIDE WITH CLOUDS... PRECIPITATION...AND UPSLOPE WINDS. SUNDAY NIGHT THROUGH THURSDAY...THERE WILL BE SOME LINGERING PRECIPITATION SUNDAY EVENING BEFORE TEMPORARY DRYING AND RIDGING MOVE IN FOR THE REMAINDER OF THE NIGHT INTO MONDAY. PER MODEL OUTPUT AND HPC DISCUSSION...MODELS VARYING ON WHAT TO DO WITH THE TROUGHINESS THAT OCCURS FROM THE PACIFIC NORTHWEST AND ALONG THE UNITED STATES AND CANADIAN BORDERS. GFS MUCH FASTER THAN THE ECMWF. HPC GUIDANCE COMPROMISES BETWEEN THE GFS AND CANADIAN. IT IS POSSIBLE THAT TROUGH COULD BE A LITTLE SLOWER PER THE RIDGING AND JET BEHIND THE TROUGH...BUT IT IS REALLY HARD TO TELL RIGHT NOW. INSERTED POPS INTO MONDAY NIGHT DUE TO A WEAK COUPLED JET STRUCTURE...INCOMING SHORTWAVE TROUGH...AND OKAY LOW LEVEL JET. VERY WARM ON TUESDAY WITH THE WEST LOOKING CAPPED. HOWEVER...LEFT THE SLIGHT CHANCE IN THE EAST WHERE THE BEST LOW LEVEL MOISTURE IS... POSSIBLE DRYLINE...AND WEAKEST CAP WILL BE. TUESDAY NIGHT IS IFFY. MODELS SHOW A COLD FRONT MOVING IN OVERNIGHT WITH A GOOD SHORTWAVE TROUGH/MID LEVEL BAROCLINIC ZONE MOVING IN AS WELL. INSERTED A SLIGHT CHANCE INTO THE NORTHWEST HALF WHERE THE BEST PARAMETERS LINE UP. DECENT UPSLOPE IN PLACE WEDNESDAY INTO THUR DAY. PLUS MID LEVEL MOISTURE AND LIFT INCREASE AS WELL. AS A RESULT...INSERTED A SLIGHT CHANCE OF RAIN SHOWERS IN THE POST FRONTAL ENVIRONMENT FOR WEDNESDAY NIGHT AND THURSDAY. WITH THE EXCEPTION OF TUESDAY...TENDED TO STAY BELOW THE WARM MEX GUIDANCE FOR HIGH TEMPERATURES. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 544 PM MDT THU MAY 7 2009 FOR THE 00Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD FOR BOTH KGLD AND KMCK. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY FOR KMCK THAN KGLD FROM 02Z THROUGH ABOUT 12Z. IF A THUNDERSTORM CORE MOVES DIRECTLY OVER KMCK...CONDITIONS MAY BRIEFLY WORSEN TO MVFR...BUT NOT CONFIDENT ENOUGH TO MAKE IT A PREVAILING CONDITION THAT FAR OUT. LIGHT WINDS TO BEGIN WITH...WILL INCREASE BY ABOUT 14Z FROM THE NORTH AROUND THE 17G27KT RANGE WITH CLOUDS LIFTING OUT SOMEWHAT TOWARD THE END OF THE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 933 PM MDT THU MAY 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 933 PM MDT THU MAY 7 2009 /1033 PM CDT THU MAY 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND DRIFT TO THE SOUTHEAST ACROSS MUCH OF THE AREA OVERNIGHT. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL. THUNDERSTORMS ARE EXPECTED TO END AFTER 3 AM MDT (4 AM CDT). .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH SCATTERED THUNDERSTORMS EXPECTED SATURDAY NIGHT AND SUNDAY. WHILE SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 930 PM MDT THU MAY 7 2009 COZ090-KSZ001-080415- CHEYENNE-YUMA COUNTY- 1030 PM CDT THU MAY 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 930 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTHEAST OF IDALIA...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MCGUIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 940 PM MDT THU MAY 7 2009 COZ090-KSZ001-013-080430- CHEYENNE-SHERMAN-YUMA COUNTY- 1040 PM CDT THU MAY 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...CHEYENNE COUNTY IN NORTHWEST KANSAS AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HALE...MOVING SOUTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MCGUIRE
The Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 04:09 UTC.
8 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Quarter sized hail was also observed 11 miles north of Goodland around this time.
A lightning strike affected the law enforcement dispatch center in Colby. A communications console was destroyed, the phone system was damaged, and a fire occurred at a generator switch.
Wind reported was received from the KSN Weather Lab.
Wind report was received from the KSN Weather Lab.
Tree limbs were reported down, and siding was blown off a house.
Hail size is estimated. Wind driven hail damaged siding on a house and broke two windows.
Hail size was estimated and report time based on Doppler radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159765, 159766, 159767, 159768, 159770, 159771, 159772, 159773, 159774, 159775, 159776, 159777, 159778, 159825.